Iowa, 2004

Hail in Iowa, May 7 to 8, 2004

May 7 to 8, 2004 · NWS DMX · 10 events in 9 counties and zones

Thunderstorms erupted in northwest and north central Iowa as a warm front lifted north into the state during the night. A strong push of moisture was drawn north over the cooler air at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
$29,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms erupted in northwest and north central Iowa as a warm front lifted north into the state during the night. A strong push of moisture was drawn north over the cooler air at the surface. The thunderstorms were elevated in nature. Being such, the mode of severe weather was hail. Hail of three quarters of an inch to one inch in diameter was reported in many locations across the northwest and north central parts of the state. The storms continued through the night before the low level jet weakened around sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 8:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 7, 8:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT FRI MAY 7 2004

.DISCUSSION...
GOING FCST HAS THINGS WELL AT HAND.  UPDATE COMING SHORTLY MAINLY TO
CLEAN UP EVENING WORDING.  CAP STILL HAS A HOLD ON CENTRAL IOWA AND
I DONT XPCT MUCH TO CHANGE BEFORE 06Z.  AFT 06Z INCRSG LLJ AND
WEAKENING CAP SHOULD ALLOW FOR THUNDERSTORM DEVELOPMENT...MAINLY OVR
SRN MN WHERE A SORTWAVE IS PROGGED TO TRACK OVERNIGHT.  SOME STORMS
SHOULD MAKE IT INTO NRN IA AS WELL.  SVR THREAT IN IA QUESTIONABLE
AT THIS POINT.  BEST INSTABILITY SHOULD BE IN SRN MN.  LITTLE CHANGE
MADE TO ZONES FOR NOW.  CENTRAL IOWA WILL BE IN A BETTER SITUATION
FOR MORE WIDESPREAD TSRA SAT NGT INTO MONDAY AND THIS IS REFLECTED
IN THE ZONES AS WELL.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, May 7, 2:50 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT FRI MAY 7 2004

IAZ004>007-015>017-023>028-035>039-081100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
350 PM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF A EMMETSBURG...TO HAMPTON...TO WAVERLY
LINE.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT
RISK FOR SEVERE WEATHER TONIGHT...WITH THE BEST CHANCE AFTER 10 PM.
LARGE HAIL WILL BE THE PRIMARY CONCERN WITH DAMAGING WINDS A
SECONDARY RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SATURDAY NIGHT WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT SATURDAY EVENING.

BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER
RISK INTO NEXT WEEK.  HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS
UNKNOWN.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SATURDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT
WEEK.

IAZ047>050-059>062-072>075-083>086-094>097-081100-
APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE-
350 PM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT....WITH ISOLATED
SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE
HAIL AND  DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER
RISK INTO NEXT WEEK.  HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS
UNKNOWN.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT BUT MAY BE REQUIRED SATURDAY
NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO
NEXT WEEK.

IAZ033-034-044>046-057-058-070-071-081-082-092-093-081100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-
RINGGOLD-SAC-TAYLOR-UNION-
350 PM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING.  IF THUNDERSTORMS DO DEVELOP LATE THIS
AFTERNOON...THEY WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT IS
EXPECTED TO SUBSIDE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER
RISK INTO NEXT WEEK.  HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS
UNKNOWN.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON AND
EARLY THIS EVENING AND A BETTER CHANCE SATURDAY NIGHT. ADDITIONAL
SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK.

JOHNSON/KINNEY

In the hours before

Special weather statement, May 7, 9:25 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT FRI MAY 7 2004

IAZ004>007-015>017-023>028-033>039-044>050-080900-

...SEVERE THUNDERSTORM WATCH #160 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  BLACK HAWK            BOONE                 BREMER
  BUTLER                CALHOUN               CARROLL
  CERRO GORDO           CRAWFORD              EMMET
  FRANKLIN              GREENE                GRUNDY
  HAMILTON              HANCOCK               HARDIN
  HUMBOLDT              KOSSUTH               MARSHALL
  PALO ALTO             POCAHONTAS            SAC
  STORY                 TAMA                  WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Emmet

When
May 7, 10:55 PM CST
Where
Emmet County, Wallingford
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.333, -94.833

Hail, Palo Alto

When
May 8, 1:12 AM CST
Where
Palo Alto County, Graettinger
Measured
0.75 in hail
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -94.767

Hail, Kossuth

When
May 8, 1:45 AM CST
Where
Kossuth County, 1 mi N of Titonka
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
43.250, -94.050

Hail, Hancock

When
May 8, 2:05 AM CST
Where
Hancock County, 2 mi N of Britt
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.133, -93.817

Hail, Winnebago

When
May 8, 2:20 AM CST
Where
Winnebago County, Forest City
Measured
0.75 in hail
Crop damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
43.267, -93.650

Hail, Cerro Gordo

When
May 8, 2:35 AM CST
Where
Cerro Gordo County, 5 mi N of Ventura
Measured
0.75 in hail
Crop damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
43.200, -93.483

Hail, Cerro Gordo

When
May 8, 2:50 AM CST
Where
Cerro Gordo County, 10 mi S of Mason City
Measured
0.75 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.000, -93.200

Hail, Wright

When
May 8, 5:10 AM CST
Where
Wright County, Belmond
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -93.600

Hail, Webster

When
May 8, 5:25 AM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Hamilton

When
May 8, 6:24 AM CST
Where
Hamilton County, Webster City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.467, -93.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393833, 5393834, 5393835, 5393836, 5393837, 5393838, 5393839, 5393840, 5393841, 5393842.